Allergy Community
Recurrent Hives while on steroids/benadryl
About This Community:

This patient support community is for discussions relating to airbourne allergies, eye allergies, shots, anaphylaxis, asthma, children's allergies, hives, insect stings, rhinitis, sinuses, and allergies to drugs, foods, and pets.

Font Size:
A
A
A
Background:
Blank
Blank
Blank
Blank Blank

Recurrent Hives while on steroids/benadryl

My son woke up two days after he broke his thumb (we didn't know it was broken yet) with both hands and feet swollen and a rash all over. BP was 94/44. He got a steroid shot (I don't remember which type) a 5 day methylpredisone pack and has been taking benadryl several times a day. He has also been taking ibuprofen as needed for pain in the thumb (chip fracture). He has a history of atopic dermatitis (and this looks nothing like what he has had in the past). The rash cleared up after the first steroid shot and benadryl--until the next morning. It was light that morning, but come evening, he had hives all over with no swelling. After a few hours it abated to just a rash, same thing happened the next day, however the hives were much worse, and even after two days of steroids and just taking benadryl, they kept getting worse. His lip was a tiny bit swollen and he said he felt dizzy. I took him to the er and by the time we saw the doc. it was starting to receed and was more of a flat rash. They said it was maybe  'viral' even though he has not been sick at all. No other symptoms. It went away again last night and returned lightly this morning. We tried avoiding red dye since he frequently drinks that in the evening when he gets home from school. We are currently going to try the ibuprofen. Any other ideas? any possiblity that it is viral? He has definite clear hives at times that can cover almost his entire body. This picture is while they are red, but it did get worse after this.
Related Discussions
6 Comments Post a Comment
Blank
Avatar_n_tn
I don't mean he drinks red dye, lol. He drinks crystal light which has red dye in it. ;-P
Blank
Avatar_f_tn
Hi,

Lets start by answering this question from the subject of the question. One may get hives  or allergies even on steroids if the inducing agent is still acting.

You are right in trying various substances which may be causing this. Since he already has an immune disorder demonstrated by the Atopic Dermatitis, its best that the inducer is isolated soon.

This can also occur with a viral disease, and the doc there is correct to say that. Some viral diseases (exanthems) may show such signs.

Tried to answer some of your queries. Let us know if you have any other or there is some more clarification that you may want.

Keep us posted.

Best regards
Blank
Avatar_n_tn
He seems to be getting better. They are still coming and going, but more just a rash and not the bad hives and no more swelling. I guess my last question would be should I take him to an allergist? Our dermatologist has been out of town and will be until wed. We would see him if he was still breaking out, I'm not sure that's important to do now or if I should just get him to an allergist? He thinks maybe the steroids because the last two break outs were after he took them. Today is his last dose. Not sure if he got better due to restricting things or just a coincidence.
Blank
Avatar_f_tn
Hi,

The best thing would be that an allergist is consulted, however, if he is feeling better and the condition has subsided considerably, you may wait till the dermatologist comes in to get his opinion.

This is particularly important in case the steroid is the 'suspect' here.

Let us know if we can help you further,
Regards
Blank
Avatar_n_tn
That's what we are going to do! He's back tomorrow and we still have a light rash. Thanks so much.
Blank
Avatar_f_tn
Hi,

Glad to know that the post was of some help.

Do update us on the latest about how your son is doing.

Let us know if you have any other doubts.

Regards.
Blank
Post a Comment
To
Blank
Weight Tracker
Weight Tracker
Start Tracking Now
Allergy Community Resources
RSS Expert Activity
469720_tn?1388149949
Blank
Abdominal Aortic Aneurysm-treatable... Blank
Oct 04 by Lee Kirksey, MDBlank
242532_tn?1269553979
Blank
The 3 Essentials to Ending Emotiona...
Sep 18 by Roger Gould, M.D.Blank
242532_tn?1269553979
Blank
Control Emotional Eating with this ...
Sep 04 by Roger Gould, M.D.Blank
Top Asthma & Allergy Answerers
168348_tn?1379360675
Blank
ChitChatNine
Avatar_f_tn
Blank
evewisewoman
Toronto, ON
746512_tn?1388811180
Blank
Tammy2009
Calgary, AB
363281_tn?1353103243
Blank
SassyLassie
Hanmer Springs, New Zealand
612551_tn?1247839157
Blank
Jerry_NJ
NJ